Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Elko, NV

July 19, 2004Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 19, 2004, 4:06 PM PDT for Eureka County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 4:06 PM PDT (23:06 UTC)
Expired
Jul 19, 2004, 4:30 PM PDT
In force
24 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Eureka County, NV

The radar

The Elko radar (KLRX), 34 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 192306
SVRLKN
NVC011-192330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
403 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA

* UNTIL 430 PM PDT

* AT 357 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER NORTHWESTERN EUREKA COUNTY NORTH OF       
  INTERSTATE 80 MOVING NORTHEAST AT 15 MPH.

LAT...LON 4082 11658 4070 11640 4087 11620 4099 11632

$$

CEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:59 PM PDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 19, 2:59 PM PDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
259 PM PDT MON JUL 19 2004

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA THROUGH WEDNESDAY BEFORE A DRIER SOUTHWEST FLOW MOVES
INTO THE AREA THURSDAY FOR A DECREASE IN THUNDERSTORM ACTIVITY.
&&

.DISCUSSION...HIGH PRESSURE CENTERED OVER NEW MEXICO ARIZONA BOARDER
CONTINUES TO ADVECT MOISTURE INTO CWA. SEVERAL VORT FEATURES ARE
TRAVELING THROUGH THE SOUTHWEST FLOW AND WILL SUPPORT CONVECTIVE
DEVELOPMENT THIS AFTERNOON AND EVENING. PROG SOUNDINGS ARE
SUGGESTING INSTABILITY ACROSS THE ENTIRE CWA WITH BEST INSTABILITY
OVER CENTRAL AND NORTHEASTERN ZONES. PWS RANGE FROM .75 TO .99 SO
THUNDERSTORMS WILL BE WET BUT DONT SEE A REASON TO ISSUE AN FFA.
DRIER AIR WILL BEGIN TO ADVECT INTO THE REGION TOMORROW SLOWLY
DRYING OUT THE WESTERN CWA. WILL BE KEEPING SLIGHT CHANCE
POPS IN EASTERN CWA OVER THE NEXT FEW DAYS DUE TO CONTINUED
INSTABILITY AND LINGERING MOISTURE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMITH

In the hours before

Local storm report, Jul 19, 10:43 AM PDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1043 AM PDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     20 WSW AUSTIN           39.37N 117.41W
07/18/2004  61 MPH           LANDER             NV   MESONET

            REPORTED BY THE DESATOYA RAWS STATION

&&

CEC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:07 PM PDTSevere Thunderstorm WarningLKNLander53 min
Jul 19, 2:52 PM PDTSevere Thunderstorm WarningLKNEureka, Lander38 min
Jul 19, 3:25 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 19, 3:31 PM PDTSevere Thunderstorm WarningLKNEureka, Lander29 min
Jul 19, 4:13 PM PDTSevere Thunderstorm WarningLKNElko32 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.